Alert archive / New York / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood watch at Jul 9, 2013, 3:32 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It took effect at Jul 10, 2013, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 9, 2013, 3:32 PM EDT (19:32 UTC)
- In effect from
- Jul 10, 2013, 11:00 AM EDT
- Expired
- Jul 10, 2013, 1:40 AM EDT
- In force
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571 WGUS61 KBUF 091932 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 332 PM EDT TUE JUL 9 2013 ...SHOWERS AND THUNDERSTORMS WILL PRODUCE DOWNPOURS... NYZ006>008-100345- /O.NEW.KBUF.FF.A.0002.130710T1500Z-130711T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 332 PM EDT TUE JUL 9 2013 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NEW YORK... INCLUDING THE FOLLOWING COUNTIES...JEFFERSON...LEWIS AND OSWEGO. * FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. * SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ON WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT. THE SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. * HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. SIGNIFICANT PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER UPDATES. && $$
2 follow-up statements
093 WGUS61 KBUF 100255 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1055 PM EDT TUE JUL 9 2013 ...SHOWERS AND THUNDERSTORMS WILL PRODUCE DOWNPOURS... NYZ006>008-101100- /O.CON.KBUF.FF.A.0002.130710T1500Z-130711T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1055 PM EDT TUE JUL 9 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NEW YORK...INCLUDING THE FOLLOWING COUNTIES...JEFFERSON...LEWIS AND OSWEGO. * FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. * SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ON WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT. THE SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. * HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. SIGNIFICANT PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER UPDATES. && $$ WOOD
513 WGUS61 KBUF 100540 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 140 AM EDT WED JUL 10 2013 NYZ006>008-100645- /O.CAN.KBUF.FF.A.0002.130710T1500Z-130711T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 140 AM EDT WED JUL 10 2013 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NEW YORK HAS BEEN CANCELLED. A COLD FRONT IS STILL EXPECTED TO MOVE INTO WESTERN AND CENTRAL NEW YORK LATE TODAY. HOWEVER...THE SCATTERED STORMS THAT DEVELOP ARE EXPECTED TO MOVE FAIRLY QUICKLY ACROSS THE REGION. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ ZAFF
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 9, 3:30 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT TUE JUL 9 2013
.SYNOPSIS...
THE PERSISTENT WARM AND MUGGY WEATHER WILL CONTINUE FOR ONE MORE
NIGHT. A COLD FRONT WILL CROSS THE REGION WEDNESDAY AND WEDNESDAY
NIGHT...ACCOMPANIED BY SHOWERS AND POTENTIALLY STRONG
THUNDERSTORMS. DRIER AND COOLER CONDITIONS WILL FOLLOW THE FRONT
FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED SHOWERS CONTINUE TO DEVELOP ACROSS THE AREA. SOME SLOW
MOVERS AGAIN THIS AFTERNOON OVER THE NORTHERN FINGER LAKES REGION
WILL HAVE TO BE WATCHED CLOSELY FOR HEAVY RAIN/FLOOD THREAT.
A WEAKENING MID LEVEL TROUGH WILL PUSH INTO EASTERN NEW YORK
STATE. AS THE PRIMARY SOURCE OF LIFT MOVES TO THE EAST...EXPECT
ANY ONGOING SHOWERS/THUNDERSTORMS TO TAPER OFF FROM WEST TO EAST.
THE UPPER TROUGH OVER THE MIDWEST WILL MOVE EAST
OVERNIGHT/THURSDAY. GIVEN THE HIGH PWATS AND BEST DYNAMICS
FOCUSED ACROSS THE NORTH COUNTRY MAIN CONCERN FOR FLASH FLOODING
WILL BE IN THAT AREA. WILL BE ISSUING A FLASH FLOOD WARNING FOR
THE THREE NORTH COUNTRY COUNTIES THOUGH HEAVY DOWNPOURS WILL BE A
CONCERN FOR ANY OF THE STORMS THAT FORM ALONG THE PRE-FRONTAL
TROUGH WEDNESDAY.
THERE CONTINUES TO BE THE THREAT OF SEVERE STORMS...DAMAGING WINDS
THE GREATEST HAZARD...ON WEDNESDAY WITH SPC CONTINUING TO INCLUDE
THE CWA IN THE SLIGHT RISK AREA. INSTABILITY WILL BE MARGINAL
GIVEN CLOUD COVER AND WEAKER LAPSE RATES STILL THE NAM AND GFS
DEVELOP 1500-2000 J/KG OF CAPE. IN ADDITION, ANY TRAINING TSTMS
COULD RESULT IN ISOLATED FLOODING ISSUES.
TEMPERATURE WISE...THE NEXT 24-36 HOURS WILL BE THE LAST FOR THE
WARM AND HUMID CONDITIONS THAT HAVE GRIPPED THE REGION FOR SOME
TIME NOW. TEMPERATURES ONLY EXPECTED TO LOWER INTO THE UPPER 60S
TO LOWER 70S TONIGHT AND THEN REBOUND TO THE UPPER 70S TO LOW 80S
WEDNESDAY AHEAD OF THE APPROACHING COLD FRONT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BY WEDNESDAY EVENING...MOST OF THUNDERSTORMS ASSOCIATED WITH THE
PRE-FRONTAL TROF SHOULD ALREADY BE TO THE EAST OF THE CWA. BEHIND
THIS FEATURE THE AIRMASS WILL BE CONSIDERABLY DRIER...WITH PWATS
AROUND 1.5 INCHES. EVEN THOUGH THE HEAVIEST RAIN SHOULD BE
DONE...THE SURFACE FRONT WILL LIKELY SPARK AN ADDITIONAL ROUND OF
SHOWERS...AND PERHAPS A THUNDERSTORM. GUIDANCE VARIES A BIT ON
TIMING...WITH THE FORECAST FAVORING A CONSENSUS OF THE
NAM/RGEM/GFS/SREF. THIS IS NOTABLY SLOWER THAN THE 12Z GFS WHICH
IS THE FASTEST OF THE MODELS. EXPECT THE EVENING WILL START OFF WITH
A FAIRLY SOLID LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
FRONT...BUT THIS SHOULD TAPER OFF LATER IN THE NIGHT WITH
DIMINISHING INSTABILITY. OUTSIDE OF THE SHOWERS...THE FRONT WILL
USHER IN NOTABLY COOLER AIR...WITH TEMPERATURES DROPPING INTO THE
LOWE TO MID 60S. SOME FAIRLY DENSE VALLEY FOG IS POSSIBLE DUE TO
LINGERING MOISTURE FROM THE DEPARTING AIR MASS.
ON THURSDAY...THE UPPER LEVEL TROF AXIS WILL SLOWLY APPROACH...AND
EVENTUALLY MOVE ACROSS THE REGION THROUGH THURSDAY NIGHT. WITH MUCH
DRIER AIR IN PLACE...THERE WILL ONLY BE MINIMAL DAYTIME INSTABILITY
WITH THIS. EXPECT SHOWERS TO BE WIDELY SCATTERED FOR THE MOST
PART...WITH THE NW POST FRONTAL FLOW HELPING EXTEND LAKE SHADOWS
SOUTH OF EACH OF THE LAKES. THE BEST CHANCE FOR SHOWERS WILL BE EAST
OF LAKE ONTARIO...WHERE THE FLOW WILL NOT BE OFF THE LAKE...AND
WHERE MODEST LIFT AHEAD OF THE TROF WILL BE MAXIMIZED. TEMPERATURES
WILL BE NOTABLY COOLER...WITH HIGHS IN THE 70S.
AFTER THIS...A RATHER QUIET PATTERN WILL CLOSE OUT THE WEEK. THE
EXITING UPPER TROF SHOULD HELP SKIES CLEAR OUT ON THURSDAY
NIGHT...AND ALLOW FOR MOSTLY SUNNY SKIES TO PERSIST ON FRIDAY.
MEANWHILE...TEMPERATURES WILL TOP OUT IN THE MID TO UPPER 70S. THE
DRIER AIR MASS WILL ALSO RESULT IN COOLER NIGHTTIME
CONDITIONS...WITH LOWS RANGING FROM THE MID 50S TO AROUND 60 NEAR
THE LAKESHORES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN EXTENDED PERIOD OF DRY WEATHER APPEARS TO BE ON THE WAY...WITH
UPPER LEVEL RIDGING FORECAST TO BUILD INTO THE OHIO VALLEY. WHILE
THERE WILL BE A WEAK AREA OF LOW PRESSURE LINGERING NEAR THE EASTERN
SEABOARD...12Z GUIDANCE SUPPORTS MOST OF THE 00Z GUIDANCE AND
CONTINUES TO KEEP THIS WEAK CUT OFF LOW OUT OF OUR REGION. WHILE
THERE IS A SMALL CHANCE THIS COULD CHANGE...THERE IS OVERALL HIGH
FORECAST CONFIDENCE IN A DRY PATTERN FOR THIS UPCOMING WEEKEND AND
INTO NEXT WEEK.
WITH DRIER AIR IN PLACE...EXPECT A MUCH WIDER DIURNAL SWING IN
TEMPERATURES THAN THERE HAS BEEN THE PAST WEEK OR TWO. BECAUSE OF
THIS...EXPECT OUR BIAS CORRECTED GRIDS HAVE UNDERDONE THIS SWING.
HIGHS SHOULD START OFF SEASONABLY IN THE LOWER 80S...BUT SHOULD WARM
INTO THE MID AND UPPER 80S EARLY NEXT WEEK. DESPITE THE WARMER
TEMPERATURES...OVERNIGHT LOWS SHOULD CONTINUE TO DROP INTO THE
60S...WITH UPPER 50S IN THE COOLER MOUNTAIN VALLEYS.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WHILE MAINLY VFR CONDITIONS PREVAIL...SCATTERED SHOWERS AND
POSSIBLE THUNDERSTORMS WILL OCNLY LOWER CIGS/VSBYS TO MVFR AT
TIMES. ONGOING SHOWERS/THUNDERSTORMS WILL DIMINISH TONIGHT AS
THE UPPER TROUGH SHIFTS EAST OF THE AREA. AS THE MOIST BOUNDARY
LAYER COOLS...EXPECT MVFR CONDITIONS TO BECOME MORE WIDESPREAD AS
CIGS LOWER WITH FOG.
ON WEDNESDAY VFR CONDITIONS IN THE LATE MORNING/EARLY AFTERNOON
WILL LOWER TO MVFR CIGS/VSBYS AS SHWRS/TSTMS BECOME MORE
WIDESPREAD ALONG A PRE-FRONTAL TROUGH.
OUTLOOK...
THURSDAY THROUGH SUNDAY...VFR.
&&
.MARINE...
A RELATIVELY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE
LOWER LAKES TONIGHT. THIS WILL KEEP WIND AND WAVES WELL BELOW
SMALL CRAFT ADVISORY LEVELS. ON WEDNESDAY...A DEEPENING AREA OF
LOW PRESSURE WILL PASS FROM THE UPPER GREAT LAKES INTO QUEBEC.
THIS WILL ALLOW SOUTHWEST WINDS TO INCREASE ON LAKES ERIE AND
ONTARIO...BUT IT LOOKS CONDITIONS WILL STAY JUST BELOW SMALL CRAFT
ADVISORY CRITERIA.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR NYZ006>008.
MARINE...NONE.
&&
SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...LEVAN
MARINE...APFFEL/LEVANHazardous weather outlook, Jul 9, 5:11 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 511 AM EDT TUE JUL 9 2013 NYZ001>008-010>014-019>021-085-100915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 511 AM EDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS THE REGION WEDNESDAY AND WEDNESDAY EVENING AHEAD OF A COLD FRONT. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS MAY BECOME SEVERE WITH ISOLATED DAMAGING WINDS AND LARGE HAIL. THE STRONGER STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH MAY LEAD TO MINOR FLOODING IN POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-100915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 511 AM EDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS THE REGION WEDNESDAY AND WEDNESDAY EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL...AND LOCALLY HIGHER WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:17 PM EDT | Special Weather Statement | BUF | Erie | 58 min |
Nearby
Flash Flood Watches in New York, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.